Archive for Rational Mechanics and Analysis

, Volume 208, Issue 1, pp 163–200 | Cite as

On Phase-Separation Models: Asymptotics and Qualitative Properties

  • Henri BerestyckiEmail author
  • Tai-Chia Lin
  • Juncheng Wei
  • Chunyi Zhao


In this paper we study bound state solutions of a class of two-component nonlinear elliptic systems with a large parameter tending to infinity. The large parameter giving strong intercomponent repulsion induces phase separation and forms segregated nodal domains divided by an interface. To obtain the profile of bound state solutions near the interface, we prove the uniform Lipschitz continuity of bound state solutions when the spatial dimension is N = 1. Furthermore, we show that the limiting nonlinear elliptic system that arises has unbounded solutions with symmetry and monotonicity. These unbounded solutions are useful for rigorously deriving the asymptotic expansion of the minimizing energy which is consistent with the hypothesis of Du and Zhang (Discontin Dynam Sys, 2012). When the spatial dimension is N = 2, we establish the De Giorgi type conjecture for the blow-up nonlinear elliptic system under suitable conditions at infinity on bound state solutions. These results naturally lead us to formulate De Giorgi type conjectures for these types of systems in higher dimensions.


Qualitative Property Einstein Condensate Frequency Function Nonlinear Elliptic System Asymptotic Line 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Aftalion, A.: Vortices in a Bose–Einstein condensates. Progress in Nonlinear Differential Equations and Their Applications, vol. 67. Birkhauser, Boston, 2006Google Scholar
  2. 2.
    Ambrosio L., Cabré X.: Entire solutions of semilinear elliptic equations in R3 and a conjecture of De Giorgi. J. Am. Math. Soc. 13, 725–739 (2000)zbMATHCrossRefGoogle Scholar
  3. 3.
    Ao P., Chui S.T.: Binary Bose–Einstein condensate mixtures in weakly and strongly segregated phases. Phys. Rev. A 58, 4836–4840 (1998)ADSCrossRefGoogle Scholar
  4. 4.
    Bao W.: Ground states and dynamics of multi-component Bose–Einstein condensates. SIAM MMS 2, 210–236 (2004)zbMATHGoogle Scholar
  5. 5.
    Bao W., Du Q.: Computing the ground state solution of Bose VEinstein condensates by a normalized gradient flow. SIAM J. Sci. Comput. 25, 1674–1697 (2004)MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Barlow M.T., Bass R.F., Gui C.: The Liouville property and a conjecture of De Giorgi. Comm. Pure Appl. Math. 53(8), 1007–1038 (2000)MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Berestycki H., Hamel F., Monneau R.: One-dimensional symmetry of bounded entire solutions of some elliptic equations. Duke Math. J. 103, 375–396 (2000)MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Berestycki, H., Terracini, S., Wang, K., Wei, J.C.: Existence and Stability of Entire Solutions of An Elliptic System Modeling Phase Separation. preprint 2012, arXiv:1204.1038Google Scholar
  9. 9.
    Bombieri E., De Giorgi E., Giusti E.: Minimal cones and the Bernstein problem. Invent. Math. 7, 243–268 (1969)MathSciNetADSzbMATHCrossRefGoogle Scholar
  10. 10.
    Bray A.J.: Theory of phase-ordering kinetics. Adv. Phys. 43(3), 357–459 (1994)MathSciNetADSCrossRefGoogle Scholar
  11. 11.
    Caffarelli L., Córdoba, A.: Uniform convergence of a singular perturbation problem. Comm. Pure Appl. Math. XLVII, 1–12 (1995)Google Scholar
  12. 12.
    Caffarelli , L. , Córdoba A.: Phase transitions: uniform regularity of the intermediate layers. J. Reine Angew. Math. 593, 209–235 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  13. 13.
    Caffarelli L., Lin F.H.: Singularly perturbed elliptic system and multi-valued harmonic functions with free boundaries. J. Am. Math. Soc. 21(3), 847–862 (2008)MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    Caffarelli L., Roquejoffre J.M.: Uniform Hölder estimates in a class of elliptic systems and applications to singular limits in models for diffusion flames. Arch. Ration. Mech. Anal. 183(3), 457–487 (2007)MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    Cahn J.W., Hilliard J.E.: Free energy of a nonuniform system. I. Interfacial energy. J. Chem. Phys. 28(2), 258–267 (1958)ADSCrossRefGoogle Scholar
  16. 16.
    Conti M., Terracini S., Verzini G.: Asymptotic estimates for the spatial segregation of competitive systems. Adv. Math. 195(2), 524–560 (2005)MathSciNetzbMATHGoogle Scholar
  17. 17.
    Chang S.M., Lin C.S., Lin T.C., Lin W.W.: Segregated nodal domains of two-dimensional multispecies Bose-Einstein condensates. Phys. D 196(3–4), 341–361 (2004)MathSciNetzbMATHCrossRefGoogle Scholar
  18. 18.
    Dalfovo F., Giorgini S., Pitaevskii L.P., Stringari S.: Theory of Bose–Einstein condensation in trapped gases. Rev. Modern Phys. 71(3), 463–512 (1999)ADSCrossRefGoogle Scholar
  19. 19.
    Dancer E.N., Du Y.: Competing species equations with diffusion, large interactions, and jumping nonlinearities. J. Diff. Equ. 114(2), 434–475 (1994)MathSciNetzbMATHCrossRefGoogle Scholar
  20. 20.
    Dancer E.N., Wang K., Zhang Z.: The limit equation for the Gross–Pitaevskii equations and S. Terracini’s conjecture. J. Funct. Anal. 262(3), 1087–1131 (2012)MathSciNetzbMATHCrossRefGoogle Scholar
  21. 21.
    Dancer E.N., Wang K., Zhang Z.: Dynamics of strongly competing systems with many species. Trans. Am. Math. Soc. 364(2), 961–1005 (2012)MathSciNetzbMATHCrossRefGoogle Scholar
  22. 22.
    Dancer E.N., Wang K., Zhang Z.: Uniform H?lder estimate for singularly perturbed parabolic systems of Bose–Einstein condensates and competing species. J. Diff. Equ. 251(10), 2737–2769 (2011)MathSciNetzbMATHCrossRefGoogle Scholar
  23. 23.
    De Giorgi, E.: Convergence problems for functionals and operators. In: Proceedings of International Meeting on Recent Methods in Nonlinear Analysis (Rome, 1978), pp. 131–188, Pitagora, Bologna (1979)Google Scholar
  24. 24.
    del Pino, M., Kowalczyk, M., Wei J.: On De Giorgi’s Conjecture in Dimensions N ≧ 9. Ann. Math. (2) 174(3), 1485–1569 (2011)Google Scholar
  25. 25.
    Du, Q., Zhang, J.: Asymptotic analysis of a diffuse interface relaxation to a nonlocal optimal partition problem. Discontin. Dynam. Sys. (2012) (to appear)Google Scholar
  26. 26.
    Frolov, V.P., Larsen, A.L., Christensen, M.: Domain wall interacting with a black hole: a new example of critical phenomena. Phys. Rev. D 59, 125008(1–8) (1999)Google Scholar
  27. 27.
    Garofalo N., Lin F.: Monotonicity properties of variational integrals, A p weights and unique continuation. Indiana Univ. Math. J. 35(2), 245–268 (1986)MathSciNetzbMATHGoogle Scholar
  28. 28.
    Gupta S., Hadzibabic Z., Zwierlein M.W., Stan C.A., Dieckmann K., Schunck C.H., van Kempen E.G.M., Verhaar B.J., Ketterle W.: Radio-frequency spectroscopy of ultracold fermions. Science 300, 1723–1726 (2003)ADSCrossRefGoogle Scholar
  29. 29.
    Esry B.D., Greene C.H., Burke J.P. Jr, Bohn J.L.: Hartree–Fock theory for double condensates. Phys. Rev. Lett. 78, 3594–3597 (1997)ADSCrossRefGoogle Scholar
  30. 30.
    Farina, A.: Symmetry for solutions of semilinear elliptic equations in \({\mathbb{R}^{N}}\) and related conjectures. Ricerche Mat. 48(suppl.), 129–154 (1999)Google Scholar
  31. 31.
    Farina, A., Sciunzi, B., Valdinoci, E.: Bernstein and De Giorgi type problems: new results via a geometric approach. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (5) VII, 741–791 (2008)Google Scholar
  32. 32.
    Gui, C., Allen–Cahn equation and its generalizations (Preprint)Google Scholar
  33. 33.
    Ghoussoub N., Gui C.: On a conjecture of De Giorgi and some related problems. Math. Ann. 311, 481–491 (1998)MathSciNetzbMATHCrossRefGoogle Scholar
  34. 34.
    Kohn R.V., Sternberg P.: Local minimizers and singular perturbations. Proc. R. Soc. Edinburgh Sect. A 11, 69–84 (1989)MathSciNetCrossRefGoogle Scholar
  35. 35.
    Modica L.: The gradient theory of phase transitions and the minimal interface criterion. Arch. Rational Mech. Anal. 98(2), 123–142 (1987)MathSciNetADSzbMATHCrossRefGoogle Scholar
  36. 36.
    Modica L., Mortola S.: Un esempio di Γ-convergenza. Boll. Unione Mat. Ital. Sez. B 14, 285–299 (1977)MathSciNetzbMATHGoogle Scholar
  37. 37.
    Hall D.S., Matthews M.R., Ensher J.R., Wieman C.E., Cornell E.A.: Dynamics of component separation in a binary mixture of Bose-Einstein condensates. Phys. Rev. Lett. 81, 1539–1542 (1998)ADSCrossRefGoogle Scholar
  38. 38.
    Myatt C.J., Burt E.A., Ghrist R.W., Cornell E.A., Wieman C.E.: Production of two overlapping Bose–Einstein condensates by sympathetic cooling. Phys. Rev. Lett. 78, 586–589 (1997)ADSCrossRefGoogle Scholar
  39. 39.
    Noris, B., Tavares, H., Terracini, S., Verzini, G.: Uniform holder bounds for nonlinear Schrodinger systems with strong competition, preprint (2009)Google Scholar
  40. 40.
    Pitaevskii, L., Stringari, S.: Bose–Einstein condensation, Oxford (2003)Google Scholar
  41. 41.
    Röger M., Tonegawa Y.: Convergence of phase-field approximations to the Gibbs–Thomson law. Cal. Var. PDE 32, 111–136 (2008)zbMATHCrossRefGoogle Scholar
  42. 42.
    Savin, O.: Regularity of flat level sets in phase transitions. Ann. Math. (2) 169(1), 41–78 (2009)Google Scholar
  43. 43.
    Sternberg P.: The effect of a singular perturbation on nonconvex variational problems. Arch. Rational Mech. Anal. 101(3), 209–260 (1988)MathSciNetADSzbMATHCrossRefGoogle Scholar
  44. 44.
    Tavares, H., Terracini, S.: Regularity of the nodal set of segregated critical configurations under a weak reflection law, Calc. Var. PDE, arXiv:1002.3822 (published online)Google Scholar
  45. 45.
    Timmermans E.: Phase separation of Bose–Einstein condensates. Phys. Rev. Lett. 81, 5718–5721 (1998)ADSCrossRefGoogle Scholar
  46. 46.
    Wei J., Weth T.: Asymptotic behavior of solutions of planar elliptic systems with strong competition. Nonlinearity 21, 305–317 (2008)MathSciNetADSzbMATHCrossRefGoogle Scholar
  47. 47.
    Morrey C.B.: Multiple integrals in the Calculus of Variations. Springer, New York (1966)zbMATHGoogle Scholar
  48. 48.
    Natanson I.P.: Theory of Functions of a Real Variable, vol. I. Ungar Publishing Co, New York (1964)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  • Henri Berestycki
    • 1
    Email author
  • Tai-Chia Lin
    • 2
  • Juncheng Wei
    • 3
  • Chunyi Zhao
    • 4
    • 5
  1. 1.Ecole des hautes etudes en sciences socialesCAMSParisFrance
  2. 2.Department of Mathematics, National Center for Theoretical Sciences at TaipeiNational Taiwan UniversityTaipeiTaiwan
  3. 3.Department of MathematicsThe Chinese University of Hong KongShatinHong Kong
  4. 4.Department of MathematicsEast China Normal UniversityShanghaiChina
  5. 5.Department of Mathematics, Taida Institute of Mathematical Sciences (TIMS)National Taiwan UniversityTaipeiTaiwan

Personalised recommendations